Cancer Can Cause Hearing Loss, Clues Found
Scientists have been able to derive a new explanation for hearing loss resulting from cisplatin, a drug used for the treatment of different types of cancer. With the help of a highly sensitive technique for measuring and mapping cisplatin, the researchers were able to find residues of cisplatin in the inner ear. They were able to find a specific location in the inner ear that could be targeted in order to prevent hearing loss caused by this drug. The findings of the study were published in a journal called Nature Communications. The National Institute of Deafness and other Communications Disorders (NIDCD) supported the findings published in the journal.
About 10- 20 percent of cancer patients are prescribed cisplatin and other forms of platinum-based drugs. The research was supported by the NIH’s National Cancer Institute which ultimately led to cisplatin’s discovery in 1965. The drug has undergone continuous development every since to end up as one of the essential medications for fighting cancer. About 40 percent to 80 percent of the adult patients have suffered from permanent hearing loss. On the other hand, about 50 percent children suffering from cancer also experience hearing loss. The new findings have been able to show how the drug is toxic to the patient’s inner ear and why hearing abilities become worse after every treatment.
James F. Battey from NIDCD mentioned that losing the ability to hear could have an immense impact of any person’s life. Several adults have experienced depression, social isolation, and other conditions due to hearing loss. Children who have hearing loss also have significant problems associated to social development and competency in school. The main aim of the research is to enhance the cancer patients’ quality of life by preserving their hearing abilities even when they are administered cisplatin.
Lisa L. Cunningham was the one to lead the research team which included researchers belonging to the National Center for Advancing Translational Sciences (NCATS) and National Institute of Minority Health and Health Disparities (NIMHD).
Most of the body parts eliminate cisplatin in a few days or weeks after the treatment, but inner ear has difficulty getting rid of the residue. Previous research focused more on the inner ear’s sensitivity towards cisplatin-induced damage as compared to other body parts. The current study looked at the problem through a new angle.
The researchers incorporated a mouse model that was used for representing the hearing loss induced by cisplatin among human patients. The inner ear tissue of several mice subjects were examined in three levels of cisplatin treatment. The researchers were able to derive that the inner ear had a greater cisplatin residue which remained for a longer duration as compared to other body parts. The build up increased with every successive treatment. The donated inner ear tissue from deceased patients also revealed that the residues remained for several months and years after undergoing the treatment. After examining the inner ear tissue from a child, the results showed greater concentration of cisplatin as compared to adults.
Cunningham mentioned that through the findings it was derived that if cisplatin is prevented from entering the patient’s stria vascularis present in the inner ear while undergoing the treatment, it could protect the hearing abilities of cancer patients.